How I treat patients with a history of heparin-induced thrombocytopenia

שנת פרסום ראשונה: יולי 2016
שנת עדכון:
מפרסם: BLOOD

Heparin-induced thrombocytopenia (HIT) is a relatively common prothrombotic adverse drug reaction of unusual pathogenesis that features platelet-activating immunoglobulin G antibodies. The HIT immune response is remarkably transient, with heparin-dependent antibodies no longer detectable 40 to 100 days (median) after an episode of HIT, depending on the assay performed. Moreover, the minimum interval from an immunizing heparin exposure to the development of HIT is 5 days irrespective of the patient’s previous heparin exposure status or history of HIT.
This means that short-term heparin reexposure can be safely performed if plateletactivating antibodies are no longer detectable at reexposure baseline and is
recommended when heparin is the clear anticoagulant of choice, such as for
cardiac or vascular surgery. The risk of recurrent HIT 1 to 2 weeks after heparin
reexposure is ∼2% to 5% and is attributable to formation of delayed-onset (or autoimmune-like) HIT antibodies that activate platelets even in the absence of
pharmacologic heparin. Some studies suggest that longer-term heparin reexposure
(eg, for chronic hemodialysis) may also be reasonable. However, for other antithrombotic indications that involve patients with a history of HIT (eg, treatment
of venous thromboembolism or acute coronary syndrome), preference should be given to non-heparin agents such as fondaparinux, danaparoid, argatroban, bivalirudin, or one of the new directacting oral anticoagulants as appropriate.
(Blood. 2016;128(3):348-359)